Alabama, 2021Damaging Winds in Alabama, June 2, 2021
June 2, 2021 · NWS HUN · 3 events in 2 counties and zones
Clusters of strong to severe thunderstorms developed during the mid afternoon hours in northwest moving into north central Alabama. A couple of the thunderstorms produced tree damage and small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $900
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of strong to severe thunderstorms developed during the mid afternoon hours in northwest moving into north central Alabama. A couple of the thunderstorms produced tree damage and small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 2, 1:32 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 2, 1:32 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
232 PM CDT Wed Jun 2 2021
.NEAR TERM...(Remainder of today and tonight)
Issued at 232 PM CDT Wed Jun 2 2021
There has been little change in forecast reasoning for the remainder
of the afternoon, as a broad surface trough/wind shift axis
extending from southwestern TN into central MS will continue to focus
the development of deep/moist convection as it shifts slowly
eastward this afternoon. Residual mid-level cloud cover in the wake
of our morning rainfall has cleared sufficiently to allow
temperatures to warm into the u70s-l80s across northwest AL (a bit
warmer than previously anticipated), and this is supporting pockets
of moderate instability with MLCAPE as high as 1500-2000 J/kg per SPC
mesoanalysis data. Thus, we still anticipate a threat for strong-
marginally severe thunderstorms with deep-layer shear in the 30-40
knot range. Although wind damage will be the primary hazard with
storms this afternoon, a very low risk for mesocyclone/brief tornado
development does exist given the magnitude of the low-level jet.
Models suggest that the primary synoptic surface low (currently
lifting northeastward into southern IL) will gradually loose
definition as it advances into northwestern OH/southeastern MI by
12Z. The slow-moving surface trough axis will continue to focus a
couple of bands of showers and thunderstorms as it progresses
eastward across the local area overnight. Although storm intensity
will gradually diminish with boundary layer stabilization this
evening, sufficient MUCAPE and modest values of deep-layer shear will
support a risk of strong storms throughout the night. Otherwise, it
will be another warm and muggy night, with lows in the m-u 60s.
.SHORT TERM...(Thursday through Friday night)
Issued at 232 PM CDT Wed Jun 2 2021
Over the course of the short term period, an upper low is predicted
to cutoff in the base of a longwave trough across the central Plains
and drift southward across west TX. The more progressive northern
portion of the trough will spread eastward through the OH and TN
Valleys on Thursday and Thursday night, with lift from this feature
maintaining a risk for showers and thunderstorms in the warm/moist
airmass to the south of a cold front due to arrive late Thursday
afternoon or Thursday evening. Forecast soundings depict a slightly
more unstable environment tomorrow due to steepening lapse rates
aloft, and this will support another marginal risk for severe
thunderstorms given persistent deep layer shear in the 30-40 knot
range. However, unlike today, this risk will be more focused across
the southeastern portion of the CWFA, where the slow-moving surface
trough will likely be located around the time convective temperatures
are reached late tomorrow morning. A drier airmass will be advected
southward into the region beginning early Friday morning, with little
to no chance for precipitation on Friday/Friday night. Temperatures
beneath mostly sunny skies will warm efficiently into the m-u 80s on
Friday afternoon, but should cool into the lower 60s Saturday
morning.
.LONG TERM...(Saturday through Tuesday)
Issued at 232 PM CDT Wed Jun 2 2021
A mid-level ridge will build northward across the Southeastern CONUS
early this weekend, in advance of a cutoff upper low across South
TX. This will provide warm and dry conditions on Saturday, with highs
in the u80s-l90s. However, it still appears as if deep-layer
southerly flow will begin to strengthen across the region late
Saturday night in the gradient between a developing mid-level ridge
to our east and the cutoff upper low to our west. Low-level
southeasterly flow on the western rim of the Mid-Atlantic Bermuda
high will also assist in advecting rich moisture northward into the
region, with precipitable water values in the 1.7-1.9 inch range and
boundary layer dewpoints in the u60s-l70s much of next week. Given
the lack of synoptic scale forcing for ascent, we anticipate
scattered mainly diurnal convection each afternoon/evening, with
highs in the mid 80s and lows in the u60s-l70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1228 PM CDT Wed Jun 2 2021
Although a few lgt SHRA are currently in progress across northern
AL, present indications are that additional TSRA will develop along a
sfc trough/wind shift axis across northern MS and shift eastward
later this aftn. We have included TEMPO groups for TSRA and MVFR
cig/vsby reductions from 19-23Z/MSL and 21-01Z/HSV, and it should be
noted that some of the storms may produce strong wind gusts and
frequent CG lighting, warranting the issuance of AWWs. This
particular round of convection will likely dissipate early in the
evening, with a deck of low/MVFR stratus clouds expected to develop
shortly after Midnight. A second round of showers and thunderstorms
is possible during the early morning hours on Thursday, with PROB30
groups included for MSL/7-11Z and HSV/9-13Z. Conditions will improve
late in the TAF period as low-level flow veers to the WSW.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...70/DD
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 2, 2:06 PM CST, 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
306 PM CDT Wed Jun 2 2021
ALZ001>010-016-TNZ076-096-097-031130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
306 PM CDT Wed Jun 2 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Remainder of today and tonight...
Scattered to numerous thunderstorms will shift eastward across the
outlook area this afternoon and overnight, ahead of a cold front. A
few of the storms could be strong to marginally severe, especially
west of the Interstate 65 corridor. Damaging winds of 50 to 60 MPH,
winds, frequent lightning and locally heavy rainfall will be the main
impacts from the strongest storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Scattered to numerous showers and thunderstorms are expected to
develop along and ahead of a cold front on Thursday, with the best
coverage being along and east of the Interstate 65 corridor. A few of
these storms could be strong to marginally severe.
Isolated to scattered thunderstorms will be possible Sunday through
Tuesday.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
70/DD
In the hours before
Special weather statement, Jun 2, 1:50 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
250 PM CDT Wed Jun 2 2021
ALZ001>003-022030-
Lauderdale AL-Franklin AL-Colbert AL-
250 PM CDT Wed Jun 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE...
SOUTHWESTERN COLBERT AND WESTERN FRANKLIN COUNTIES UNTIL 330 PM
CDT...
At 249 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Midway to near Fulton. Movement
was east at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Florence, Sheffield, Tuscumbia, Red Bay, Cherokee, Belgreen,
Underwood-Petersville, Vina, Hodges and Malone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3447 8816 3480 8811 3486 8769 3431 8790
3432 8817
TIME...MOT...LOC 1949Z 251DEG 20KT 3472 8813 3427 8834
McCoyThunderstorm Wind, Lauderdale
- When
- June 2, 2:40 PM CST
- Where
- Lauderdale County, Anderson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 34.920, -87.270
A social media report relayed by broadcast media indicated that two trees were knocked down in Anderson. Time estimated by radar.
Thunderstorm Wind, Limestone
- When
- June 2, 3:49 PM CST
- Where
- Limestone County, 0.57 mi E of Lawngate
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $200
- Reported by
- State Official
- Coordinates
- 34.720, -87.070
A tree was knocked down off of Cowford Road in Athens. Time estimated by radar.
Thunderstorm Wind, Limestone
- When
- June 2, 3:51 PM CST
- Where
- Limestone County, 1.13 mi E of Athens
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $200
- Reported by
- State Official
- Coordinates
- 34.800, -86.960
A tree was knocked down east of downtown Athens. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 2, 20212 deaths · 1 event
- Tornadoes in North Carolina, June 2, 2021$200,000 · EF0 · 2 events
- Flash Flood in Kentucky, June 2, 2021$100,000 · 1 event
- Hail and Damaging Winds in Texas, June 2 to 3, 2021$35,000 · 1 in hail · 6 events
- Tornado in North Carolina, June 2, 2021EF1 · 1 event
- Flash Flood and Damaging Wind in Tennessee, June 2, 2021$15,000 · 50 kt wind · 3 events
- Damaging Wind in West Virginia, June 2, 2021$15,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Texas, June 2, 2021$4,000 · 1.25 in hail · 5 events
- Excessive Heat in California, June 2 to 4, 20214 events
- Excessive Heat in California, June 2 to 5, 20214 events
- Excessive Heat in Nevada, June 2 to 5, 20214 events
- Hail and Damaging Wind in Tennessee, June 2, 2021$2,000 · 1.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969296, 969297, 969298.